Most parents are concerned about the side effects of stimulants medications especially suppression of appetite, and possible negative effect on growth rate. They tend to stay away from the treatment of stimulnat medication and theyprefer behavioral management only. On the other hand, bbehavioral management may not enough in serious cases of ADHD. In an article by Ran D. Goldman, MD which was published in the February 2010 issue of the Canadian Family Physician Journal, he highlighted and confirmed that although stimulants prescribed to ADHD patients can cause potential dangers for children taking them, the negative effects are minimal and less especially on the rate of height loss and that the effects are reversible with treatment withdrawal.
Stimulant drugs may adversely affect the child’s growth in three ways. The first theory is when patients experience loss of appetite, reducing the consumed calories. The second theory is pointing at how increasing dopamine can suppress the growth hormone secretion and affects directly the children’s height development. The last theory suggested that the stimulant drugs may retard the cartilage tissue development which affects the growth of bone.
Latest studies have indicated conclusive findings that even in the existence of an apparent slowing down of growth observed on ADHD children taking those stimulant drugs, if a child stops the medication, he or she will be able to grow up again. It is for this reason that ADHD children are given summer breaks from taking the medication. Parents need to monitor their child’s growth curves and discuss with the doctor the possibility of having stimulant therapy breaks.